The problem with Loperamide in diarrhea

What are your ideas and experience about loperamide and Tramadol in dairrhoea with abdominal pain. I have seen my seniors prescribing norflox tz with loperamide and I felt it was a contradiction as we should never give loperamide in infective diarrhoea. So prescribign antibiotic with loperamide felt wrong to me... Kindly discuss your experience and protocols you follow for this very common scenario.

1 Like

LikeAnswersShare
Generally most of the times diarrhoea is considered of viral etiology.Infact prescribing norflox could be of help to some extent but as most of the patients have accompanying vomiting , prescribing TZ could be hazardous.Mainstay should be fluid replacement and at the same time looking for some unusual cause.Many a times especially in paediatrics cases of pneumonia can present with diarrhoea.So I think that should Be the approach.
Valuable opinion
0
Management of diarrhea should be directed towards the etiology. Loperamide/Antibiotics are usually not recommended. A simple probiotic will suffice to control diarrhea most of the times. Loperamide is only indicated for Acute or Chronic non infectious watery diarrhea and travellers diarrhea. Prescribing fluoroquinolones in every diarrhea patient is a common practice today. Thats not recommended.
Exactly....I agree with dr @Shivraj Agarwal sir....at the first sitting we can't decide either it is infective or non infective diarrhoea....so we prescribe medications combining both .....
Thanx sir
0
Loperamide should be prescribed only after ruling out Bacterial infection and after all conservative measures have failed... and pt is having severe dehydration and refractory diarrhoea in which a stat dose can be tried... Racecadrotil is a better and less harmful drug which can be prescribed
Yes you are right loperamide has no role in bacterial diarrhoea Since emperical diagnosis and emperical treatments are done in practice so mix line of treatment is offered than specific unless needed As otherwise most of pts take from OTC
Loparamide causes decrease of garto intestinal motility and cause abdominal. distension, abdominal bloating, vomiting, even pain abdomen. Mostly this medicine is being sold over the counter.